Alert archive / Arizona / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Aug 17, 2021, 9:07 PM MST for 5 counties in Arizona. It took effect at Aug 18, 2021, 2:00 AM MST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 9:07 PM MST (04:07 UTC)
- In effect from
- Aug 18, 2021, 2:00 AM MST
- Expired
- Aug 18, 2021, 11:00 PM MST
- In force
- 21 hr
- Issued by
- NWS Flagstaff, AZ
- Flood severity
- None
Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WGUS65 KFGZ 180407 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 907 PM MST Tue Aug 17 2021 AZZ018-181500- /O.NEW.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County- Including the cities of Payson, Strawberry, and Young 907 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for a portion of east central Arizona, including the following area, Northern Gila County. * From 2 AM to 8 AM MST Wednesday. * A line of showers and thunderstorms will develop overnight across portions of the low desert and Gila County and persist into the early morning hours. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AZZ004>007-009-012-015-016-180600- /O.CON.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, Kaibito, and Forest Lakes 907 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... The Flash Flood Watch continues for * Portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west central Arizona, Western Mogollon Rim. * Until 11 PM MST this evening. * Showers and thunderstorms will continue to develop this evening over higher terrain with slow storm motions. This activity could persist into the evening. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. $$ ET
4 follow-up statements
504 WGUS65 KFGZ 180547 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 1047 PM MST Tue Aug 17 2021 AZZ004>007-009-012-015-016-180700- /O.EXP.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, Kaibito, and Forest Lakes 1047 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MST THIS EVENING... The Flash Flood Watch for portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west central Arizona, Western Mogollon Rim will expire at 11 PM MST this evening. Heavy rainfall has ended across the watch area this evening. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ AZZ018-181500- /O.CON.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County- Including the cities of Payson, Strawberry, and Young 1047 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY... The Flash Flood Watch continues for * A portion of east central Arizona, including the following area, Northern Gila County. * From 2 AM to 8 AM MST Wednesday. * A line of showers and thunderstorms will develop overnight across portions of the low desert and Gila County and persist into the early morning hours. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ET
984 WGUS65 KFGZ 180917 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 217 AM MST Wed Aug 18 2021 AZZ004>007-009-012-015-016-038-190600- /O.EXB.KFGZ.FF.A.0007.000000T0000Z-210819T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim-Oak Creek and Sycamore Canyons- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Sedona, Page, Kaibito, and Forest Lakes 217 AM MST Wed Aug 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Flagstaff has expanded the * Flash Flood Watch to include portions of central and northwestern Arizona. This includes the following areas Coconino Plateau, Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County, Marble and Glen Canyons, Northeast Plateaus and Mesas Hwy 264 Northward, and Oak Creek and Sycamore Canyons. * Through this evening. * Showers and thunderstorms develop this morning over central Arizona, then become more widespread during the afternoon and evening over central and northwestern Arizona. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AZZ018-190600- /O.EXT.KFGZ.FF.A.0007.000000T0000Z-210819T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County- Including the cities of Payson, Strawberry, and Young 217 AM MST Wed Aug 18 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch is now in effect for * A portion of east central Arizona, including the following area, Northern Gila County. * Through this evening. * Showers and thunderstorms will develop overnight across portions of the low desert and Gila County and persist into this afternoon. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Humphreys
514 WGUS65 KFGZ 181722 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 1022 AM MST Wed Aug 18 2021 AZZ008-037-190600- /O.EXA.KFGZ.FF.A.0007.000000T0000Z-210819T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Yavapai County Valleys and Basins- Including the cities of Prescott, Seligman, Ash Fork, Cottonwood, Camp Verde, Cordes Junction, and Bagdad 1022 AM MST Wed Aug 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Flagstaff has expanded the * Flash Flood Watch to include Yavapai County. * Through this evening. * Showers and thunderstorms will become more widespread this afternoon and evening. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in low-water crossings and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AZZ004>007-009-012-015-016-018-038-190600- /O.CON.KFGZ.FF.A.0007.000000T0000Z-210819T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim-Northern Gila County- Oak Creek and Sycamore Canyons- Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Payson, Strawberry, Young, and Sedona 1022 AM MST Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Coconino, Navajo, and Gila Counties. * Through this evening. * Showers and thunderstorms will become more widespread this afternoon and evening over central and northwestern Arizona. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TM
355 WGUS65 KFGZ 190604 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 1104 PM MST Wed Aug 18 2021 AZZ004>009-012-015-016-018-037-038-190715- /O.EXP.KFGZ.FF.A.0007.000000T0000Z-210819T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Yavapai County Mountains-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Seligman, North Rim, Young, Williams, Bagdad, Sedona, Lees Ferry, Wupatki N.M., Heber, Supai, Forest Lakes, Flagstaff, Valle, Grand Canyon Village, Payson, Strawberry, Camp Verde, Prescott, Cordes Junction, Page, Kaibito, Jacob Lake, Happy Jack, Keams Canyon, Ash Fork, Fredonia, Tuba City, Munds Park, and Cottonwood 1104 PM MST Wed Aug 18 2021 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of east central Arizona, north central Arizona, northeast Arizona and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west central Arizona, Oak Creek and Sycamore Canyons, Western Mogollon Rim, Yavapai County Mountains and Yavapai County Valleys and Basins has expired. Water levels will remain elevated overnight especially in the larger river systems. Please continue to heed remaining road closures. $$ TPS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 2:59 PM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 2:59 PM MST, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 259 PM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will slowly diminish in coverage and intensity later this evening and overnight. Another round of numerous showers and storms are forecast to develop over northern Arizona Wednesday afternoon. Drier conditions are then expected Thursday through the weekend. Cooler temperatures are also expected through the rest of the week. && .DISCUSSION...Numerous thunderstorms will continue to develop along the Mogollon Rim this afternoon. Slow storm motions have produced flash flooding, primarily in vulnerable burn scar areas, namely the Museum Fire scar. The flash flood threat is expected to continue through the evening hours, primarily across Coconino County. As a result, decided to issue a Flash Flood Watch for the aforementioned area where the best moisture and instability is located. Storm coverage and intensity should diminish overnight. By Wednesday, an upper level trough will be digging into Idaho. This will result in much stronger southwesterly flow over northern Arizona. With monsoonal moisture remaining in place, still think numerous showers and thunderstorms will develop along the Mogollon Rim, then push to the north and east. Some storms could become better organized near the AZ/UT border Wednesday afternoon, proximate to the deeper wind shear. Large hail, damaging winds, and flash flooding will be the primary threats. By Thursday, some drying is forecast to overspread Arizona, with lingering moisture keeping thunderstorm chances near the AZ/UT border. Dry conditions are then forecast Friday through the weekend as a broad upper level trough is forecast to remain off the California coast. Temperatures will be below normal through the period. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms will continue through the early evening hours. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms should diminish overnight, then re-develop after 18Z Wednesday. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected to develop again Wednesday afternoon. Large hail, localized flash flooding, and very gusty outflow winds will be the main hazards. Winds will also become breezy out of the southwest Wednesday. Much drier conditions are forecast Thursday. Friday through Sunday...Drier weather is expected through the weekend, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>007- 009-012-015-016. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 17, 3:23 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 3 NNW DOWNTOWN FLAGSTAF 35.24N 111.68W
08/17/2021 COCONINO AZ NWS EMPLOYEE
ROAD IMPASSABLE DUE TO FLOODING.
&&
MDLocal storm report, Aug 17, 6:25 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
625 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 3 SSW VILLAGE AT OAK CR 34.73N 111.77W
08/17/2021 YAVAPAI AZ OFFICIAL NWS OBS
DRY BEAVER CREEK GAUGE (DBVA3) ROSE 4.5 FT.
&&
ETLocal storm report, Aug 17, 7:50 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
750 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 5 NNE SOUTH RIM VISITOR 36.13N 112.08W
08/17/2021 COCONINO AZ PARK/FOREST SRVC
A GRAND CANYON PARK RANGER REPORT A
SIGNIFICANT RISE ON BRIGHT ANGEL CREEK.
&&
ETLocal storm report, Aug 17, 8:18 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
818 PM MST TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 5 NNE SOUTH RIM VISITOR 36.13N 112.08W
08/17/2021 COCONINO AZ PARK/FOREST SRVC
UPDATES PREVIOUS FLASH FLOOD REPORT FROM 5
NNE SOUTH RIM VISITORS. A GRAND CANYON PARK
RANGER REPORT A SIGNIFICANT RISE ON BRIGHT
ANGEL CREEK. THE RANGER AT PHANTOM RANCH
REPORTED A 6 FT RISE ON BRIGHT ANGEL CREEK.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 6:23 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:30 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 10:42 PM MST | Flash Flood Warning | FGZ | Coconino | 11 hr |
| Aug 18, 8:43 AM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 18, 9:29 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 9:44 AM MST | Flash Flood Warning | FGZ | Gila | 7 hr |
| Aug 18, 10:37 AM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 18, 10:47 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 11:11 AM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 18, 11:54 AM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 18, 12:01 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 18, 12:07 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 18, 12:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:31 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:51 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 4 hr |
| Aug 18, 1:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 40 min |
| Aug 18, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 1:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 18, 1:47 PM MST | Flash Flood Warning | FGZ | Coconino | 118 min |
| Aug 18, 2:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 18, 2:44 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Aug 18, 2:52 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 18, 3:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 18, 3:45 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 18, 4:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.